Lidocaine Toxicity

Lidocaine Toxicity And Its Symptoms

Lidocaine is a common a drug, or a numbing medication, that is used in every basic medical procedure. It helps relieve the pain during and after the procedure. Its administration is usually done by a doctor, dentist, or a nurse in a hospital setting. Administering this drug intravenously can lead to a risk of overdose and lidocaine toxicity symptoms. Generally, most cases of toxicity occur from excessive dose of the drug.

What is Lidocaine Toxicity?

Lidocaine Toxicity is a reaction to the effects or dosage amounts of lidocaine, in which the reactions typically range from mild to severe. It is a serious medical emergency since the symptoms may occur suddenly, without any warning, and spur life-threatening complications, such as brain seizures, cardiac arrest, and oxygen depletion.

The lidocaine drug is metabolized or processed in the body through the liver. The toxicity risks can vary among individuals, the health of the liver can have an effect on how fast the drug affects one’s body. So if an individual has liver problems, they are more likely to experience more serious risks even by just taking lower doses.

Since lidocaine is protein bound, individuals with low protein counts may experience severe lidocaine drug reactions. The acidosis, a condition in which there is excessive acid in the body fluids, present in patients with kidney dysfunction may cause toxicity risks.

Lidocaine Injection ToxicityWhat are the common toxicity symptoms?

• Lightheadedness and Dizziness

Among the first symptoms is lightheadedness and dizziness. According to Reuben Peralta, M.D., and his colleagues, Karl Poterack, M.D., and Sarah Langfield, M.D., when the dosage of lidocaine is increased substantially above normal, patients may start to feel the symptoms of being unable to get sufficient oxygen as a result of respiratory depression. As with many anesthetics, the risk of respiratory depression to the point of stopping breathing is extremely serious that during the administration of lidocaine intravenously an anesthesiologist is usually present.

• Visual Disturbance

Visual disturbances is said to be one of the many lidocaine toxicity symptoms, according to Peralta and his colleagues. These disturbances include blurriness or blank spaces in the visual field. This may also be the result of not getting enough oxygen to the brain. Oxygen plays a vital role to healthy brain function, including stimulation to the visual cortex.

• Headache

According to Peralta and his colleagues, those individuals who have recently undergone a surgery during which lidocaine was administered may feel an intense headache. This is due to lack of enough oxygen and the accumulation of fluids in the body. After the procedure, individuals may feel a severe headache that doesn’t subside by taking an aspirin or ibuprofen.

In addition to the three detailed symptoms of lidocaine, here are other lidocaine toxicity symptoms:

– Mild reactions: ringing in the ears (tinnitus); nausea; muscle twitching; tingling of the tongue; tremors; and mood swings.
– Serious reactions: drowsiness; brain seizures; dropped blood pressure and heart rate; and decreased respiratory rate.